Article Text

PDF
PP-18 Ranitidine-induced thrombocytopenia in a neonate-a case report and review of literature
  1. Hoste1,
  2. George2
  1. 1UGent, ASTENE (DEINZE), Belgium
  2. 2AZ Groeninge, KORTRIJK, Belgium

Abstract

Background Thrombocytopenia is defined as a plate-let count <150×109/L.1 It regularly occurs in newborns, but is especially observed in critically ill neonates.2,3 Early (<72 hours of life) and late (>72 hours)-onset thrombocy-topenia are caused by different categories of underlying conditions. Chronic fetal hypoxia and sepsis or necrotiz-ing enterocolitis are by far the most frequent causes of, respectively, early-and late-onset neonatal thrombocy-topenia.1,3

Methods We describe the clinical case of a SGA (small for gestational age) neonate who experienced a severe ranitidine-induced thrombocytopenia. An extensive lit-erature search was performed to document other cases of ranitidine-and H2-antagonist-induced thrombocyto-penia. Furthermore, other case reports of drug-induced thrombocytopenia in newborns were explored.

Results We report on a late preterm male infant, who showed an unexpected, severe thrombocytopenia (8 × 109/L) at day 5 of life. He was born SGA and had also showed a mild early-onset thrombocytopenia with a low-est platelet count of 87 × 109/L on day 1, spontaneously normalising by day 3 (169 × 109/L). The low platelet count on day 5 only minimally responded to platelet transfu-sion. It did however recover completely within 5 days after cessation of ranitidine (4 × 0.5 mg/kg/day), which was started on day 3 of life in a context of feeding diffi-culties. Other causes of neonatal thrombocytopenia were explored and ruled out. The likelihood of an adverse drug reaction in this case was indicated as ‘probable’ on the Naranjo scale.4 Besides a brief report on a cimetidine-in-duced thrombocytopenia over 25 years ago,5 no other neonatal or paediatric cases of H2-antagonist-induced thrombocytopenia have been reported to date. Several adult cases have been published nevertheless.6 It seems that neonatalthrombocytopenia, although one of the most frequent haematological conditions in newborns, is only rarely attributed to an adverse drug reaction.

Conclusion Neonatal thrombocytopenia is a frequent haematological abnormality and has a variety of causes. In rare cases, this low platelet count might be caused by an adverse drug reaction, supposedly immune-mediated. Although H2-antagonist are widely used in paediatric and neonatology departments, we describe the first case of a severe ranitidine-induced thrombocytopenia in a neo-nate. We believe that SGA infants are more at risk because of their inherent state of bone marrow depression at birth. Clinicians should be aware of the risks for (unexpected) adverse reactions, especially in routinely used drugs and in critically ill patients. Case reports may aid in expanding our knowledge of rare pharmacological complications.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.